Iowa, 2004

Tornado and Hail in Iowa, August 8, 2004

August 8, 2004 · NWS DMX · 10 events in 5 counties and zones

Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$44,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C. The system was very dynamic as an unseasonably strong short wave dropped southeast into the central U.S. In fact, a closed low was present at 500 mb. A line of thunderstorms developed ahead of the cold front as surface temperatures rose into the low 80s, with dew point readings in the upper 60s to low 70s. The main mode of severe weather was hail with several reports of hail from nickle to half dollar size received. There was one brief tornado touchdown. A landspout formed southwest of Gowrie in Webster County. The landspout touched down briefly in farm fields there. There was little to no damage with the tornado however as it was very weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 1:43 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 8, 1:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SUN AUG 8 2004

.DISCUSSION...

SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT.  TSTMS DEVELOPING
OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE.  AMS
UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY
IMPRESSIVE.  MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT
TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD.  WILL FCST
DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE
FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS
MULTICELL WITH A DECENT THREAT OF SEVERE HAIL.  MAYBE LIMITED
DOWNBURST POTIONTIAL.   WILL END PCPN NW SO SE AFTER TROF PASSAGE
AND AS AMS STABILIZES.  LACK OF LOW LVL JET SUPPORT TONIGHT NOT
SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES
LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL
THIS EVENING.  MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH
ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING.

IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP
UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW.  FIRST SHOT OF
REAL COOL AIR MONDAY  NIGHT WITH ANOTHER REINFORCING SHOT EARLY
FRIDAY.  WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF
DISTURBANCE.  DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT
SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL
LEAN TOWARD THE COOLER ETA GUIDANCE.

IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND
MODERATING TEMPERATURES.  WILL GO DRY SINCE THERE DOESN/T SEEM TO BE
A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA.  TEMPERATURES SHOULD
SLOWLY MODERATE TOWARDS NORMAL.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

JOHNSON
Hazardous weather outlook, Aug 8, 7:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT SUN AUG 8 2004

IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO
GRINNELL.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING
COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY
SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING.  THE MAIN
THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR
LARGER AND LOCALLY HEAVY RAINS.  THERE IS ALSO A SECONDARY THREAT FOR
HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

IAZ044-045-057>060-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO
OSKALOOSA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH
SOUTHWEST IOWA THIS MORNING.  ADDITIONAL STRONGER THUNDERSTORMS MAY
DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID
TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE
STATE INTO THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE LATE
THIS AFTERNOON AND EARLY EVENING.  THE MAIN THREAT WILL BE FOR HAIL
THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY
RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

SMALL

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Calhoun

When
August 8, 2:00 PM CST
Where
Calhoun County, Rinard
Measured
0.75 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.350, -94.483

Hail, Carroll

When
August 8, 3:17 PM CST
Where
Carroll County, Breda
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -94.983

Hail, Carroll

When
August 8, 3:25 PM CST
Where
Carroll County, 1 mi W of Carroll
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.067, -94.900

Hail, Carroll

When
August 8, 3:55 PM CST
Where
Carroll County, Lidderdale
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.133, -94.783

Tornado, Webster

When
August 8, 4:00 PM CST
Where
Webster County, 4 mi SW of Gowrie
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
42.250, -94.350

Brief touchdown of landspout in open field.

Hail, Worth

When
August 8, 4:02 PM CST
Where
Worth County, 5 mi E of Joice
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -93.367

Hail, Worth

When
August 8, 4:05 PM CST
Where
Worth County, Kensett
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.350, -93.217

Hail, Greene

When
August 8, 4:13 PM CST
Where
Greene County, 5 mi NNW of Dana
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -94.283

Hail, Greene

When
August 8, 4:20 PM CST
Where
Greene County, 1 mi W of Paton
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.167, -94.283

Hail, Greene

When
August 8, 4:50 PM CST
Where
Greene County, 5 mi NW of Grand Jct
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.083, -94.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414870, 5414861, 5414862, 5414863, 5414864, 5414865, 5414866, 5414867, 5414868, 5414869.